Over a week ago my Dr. called and told me to start weaning myself off the prednisone. I am alternating daily between 5mg and 2.5mg. During the last week I am having constant muscle aches varying in severity and I am very tired. After doing some research it seems this could be steriod withdrawls but my dose is so low. Can anyone help shed some light on the subject? Thank you very much for all your help:):)
For me, it doesn't matter how low the dose of prednisone, I always feel fatigue and pain when weaning off. I generally spend this time resting a lot and being very gentle with myself as my body adjusts to doing without the prednisone. It isn't easy though. Sending healing thoughts for you as you make this transition.
8/31/2011 12:49:20 pm
RA Girl, given what you are saying, I have two thoughts. First, I would suggest calling your MD about your sxs and taper much more slowly. It's not about the current dose but how long and the HIGHEST dose you've taken most recently, and sadly, how often you've taken prednisone within your lifetime. The adrenal gland makes about the equivalent of 5mg of hormone similar to prednisone daily. If you've taken high doses of prednisone then your adrenal gland will take some time to recover to be able to make its own hormone again. I don't generally recommend tapering from 5mg by daily alternates with 2.5mg; 5mg is a sufficient dose to start adrenal suppression. You need to taper weekly by 1mg and you might have to sit at 2mg for a few weeks. General pharmacological theory says to take the dose before 9am to work with normal adrenal function, but you could divide the daily dose, taking half in the morning and the other half in the early afternoon, and that might help as well. The other thought is that your RA is not being sufficiently treated with medications other than steroids. I relied way too heavily on steroids in my 20s (the medical community has been constantly changing its theories on proper treatment, thus I have lived it all). If I'd known then what I know now, I would have started back then on aggressive DMARD treatment (back in the days before the biologics). I'm sorry I don't know more about your treatments as I've just come across this site from another one, but I hope this provides some help. I've had RA since childhood, about 40 years now, and I'm also re-training to become a health care provider (hopefully going into Rheumatology). You need to contact your rheumatologist and schedule a new appointment...it may not be easy because there are an awful lot of C student med students in rheumatology. Trust your gut...if you don't get the help you need, request a physician transfer and don't accept no for an answer. Be a tough self advocate...if you don't feel right, you aren't right. We need to remind rheumatologists that RA is as much of a clinical disease than anything...you have to go off how the patient presents, looks, and feels. Good luck!
9/1/2011 12:32:12 pm
I have a friend sho has suffered from Ulcerated Colitice for many years. When he is having a bad bout, Prednizone is the only thing that helps, but he tells me that it's the coming off of it that really makes him feel crappy.
10/13/2013 04:53:30 pm
Thanks to your post, I found Weebly and made my own blog too, thanks.
Leave a Reply.